Vaccines are used to prevent and treat infectious diseases and for desensitising people who are allergic to allergens including insect venom, pollen and cats.
If you are allergic to egg, be aware that certain vaccines such as the seasonal flu vaccine and yellow fever vaccine can contain small amounts of egg protein. Discuss this with your doctor or allergy specialist, plus read more about egg allergies and vaccines.
The MMR vaccination has been demonstrated to be safe for children with egg allergy, even though it’s normally cultured on cells from chick embryos (BSACI, 2007, and British National Formulary, 2013). A 2010 medical paper written by UK experts said:
“All children with egg allergy should receive their normal childhood immunizations, including the MMR vaccination, as a routine procedure performed by their family doctor/nurse…Studies on large numbers of egg-allergic children show there is no increased risk of severe allergic reactions to the vaccines. Children who have had documented anaphylaxis to the vaccine itself should be assessed by an allergist.” (Clark et al 2010).”
If there is concern that someone may react to a vaccine, it can be given in hospital.
Insulin, which is used for diabetes, has the potential to trigger allergic reactions but anaphylaxis is rare. This may be because the injections are usually continued for life so people develop a degree of tolerance. Insulin-induced anaphylaxis may be more common in people whose treatment is interrupted or intermittent.
Antibiotics such as penicillin
Antibiotics are used to treat infections. Antibiotics are among the drugs most likely to cause allergy, but it is also common for people to be wrongly diagnosed with an allergy because the symptoms, such as a rash, are sometimes caused by the infection being treated rather than the antibiotic.
If the rash is immediate or widespread, or if there are other symptoms such as facial swelling or breathing problems, these are likely to be caused by an allergy. If this happens, your doctor can refer you to an allergy clinic for a skin prick test and intradermal testing. It’s generally more helpful than blood tests.
If you have been told you are ‘allergic to penicillin’, it is useful to try to find out why, and the reason may be included in your medical records. It’s also helpful to know which penicillin is thought to have caused the reaction. People with penicillin allergy can become non-allergic after many years without exposure to it, but this must always be confirmed by a specialist.
Occasionally, people who are allergic to one antibiotic may react to another within the same ‘family’ of antibiotics. Talk to your GP or pharmacist about whether you need to avoid antibiotics in the same family. If they can’t advise you, they will be able to refer you to a specialist.
Remember, if symptoms are severe or appear to be progressing rapidly, call 999.
Pain killers (analgesics)
This is a large group of drugs with pain-killing and anti-inflammatory properties, known as the ‘aspirin-like drugs’ or as ‘non-steroidal anti-inflammatory drugs’ (NSAIDs). They include aspirin and ibuprofen. If you have any symptoms caused by painkillers and anti-inflammatory drugs, report these to your GP.
If you have had a reaction to aspirin or ibuprofen you should be considered sensitive to the other drugs in this group (such as diclofenac) until it is proven otherwise.
Paracetamol is not an NSAID and evidence suggests that most people who are sensitive to aspirin are able to take paracetamol. If you become allergic to aspirin or ibuprofen, and you’re not sure whether you may also react to paracetamol because you haven’t taken it for some time, you could ask your GP about being referred to a specialist. They can do a paracetamol challenge under medical supervision to test whether you are sensitive to it. If you do react to paracetamol, your doctor should help you find an alternative painkiller.
Drugs used in general anaesthesia pose a particularly difficult problem because you will generally be asleep when the reaction starts. This means it’s up to the anaesthetist to watch for symptoms such as falling blood pressure and airway obstruction. Fortunately, sensitivity to these drugs is rare, but because they are injected straight into the bloodstream, symptoms may be severe and progress quickly.
If you have any reason to believe you could be allergic to anaesthesia, discuss this with your anaesthetist at the pre-assessment stage before surgery. You should also mention any food allergies in case there are any food derivatives in the drugs being used.
It’s common for several drugs to be given together or in quick succession when you have general anaesthesia. These include induction agents to make you unconscious, neuromuscular blockers which temporarily have a paralysing effect, antibiotics, painkillers and blood or plasma substitute infusions. Any one of these could cause anaphylactic reactions so, if you have a reaction, it is important to find out which one caused it and which alternatives are likely to be safe in future.
If you have a reaction that’s thought to be caused by the general anaesthetic then it’s important to have an early referral to a hospital department with experience of anaesthetic-related reactions. This should be the responsibility of the anaesthetist. You may have a skin prick test, intradermal testing and sometimes a drug challenge as part of the diagnosis.
The most common cause of allergic reactions during general anaesthesia is the neuromuscular blockers. In some cases, the anaesthetic drugs may not be responsible for the symptoms at all, for example if the person is having a reaction to the latex used in the gloves or medical equipments, or to antibiotics given alongside the anaesthetic.
Local anaesthetics, for example during dental surgery, are a rare cause of anaphylactic reactions. Sudden loss of consciousness, a drop in blood pressure, or heart irregularity may suggest an anaphylactic reaction. However, skin testing followed by a challenge test is often negative, suggesting the symptoms may have been caused by something else such as a fainting reaction.